|Adult ADHD Home||Succeed at Work||ADHD Self Test|
|Love & Friendships||Manage Time & Money||ADHD Adult Blogs|
|The Organized Life||Stress, Sleep, Health||Adult Support Groups|
|Apps & Gadgets||Inspirational Stories||Expert Answers|
|ADHD Parenting Home||Schedules & Time||Sample Routines|
|Discipline & Behavior||Teens & Young Adults||Parent Support Group|
|ADHD Parenting Skills||Nutrition & Diet||Parenting Blogs|
|Friendships & Social Skills||Sports & Hobbies||Summer & Camps|
|ADHD Treatment Home||ADHD Medications||Medication Reviews||Adderall|
|Treating Your Child||Nutrition & Diet||Fish Oil Printable||Daytrana|
|Expert Q&As||Non-Medical Treatment||Find Professionals||Strattera|
|Behavior Therapy||Brain Training||Quillivant XR||Vyvanse|
|ADHD/LD School Home||High School & College||Accommodations|
|IEPs & 504s||ADHD Study Skills||ADHD School Guide|
|Working with School||School Organization Help||College Survival Guide|
|Social Skills at School||For Teachers Only||Is it LD? A Self Test|
|ADHD Diagnosis Home||ADHD & Women||Is it ADHD? Self Tests|
|Getting a Diagnosis||Is it a Related Condition?||Medical Q&As|
|ADHD Symptoms||Post Diagnosis Next Steps||Myths & Realities|
|Is it Learning Disabilities?||ADHD Treatment||ADHD Support Groups|
|Tools and Checklists|
|ADHD Topics A-Z|
|Share Your Story|
|Give a Gift|
|Buy Back Issues|
ADHD and OCDFiled Under: ADHD Medication and Children, Comorbid Conditions with ADD
"Our 13-year-old son has ADHD and obsessive-compulsive disorder, and takes a stimulant. Now he's started to hide food in his room. What should we do?"
Observe your son's eating patterns for the next week. If he eats a full breakfast (before his medication kicks in), and then feels hungry after the medication wears off in the evening, odds are, the stimulant is suppressing his appetite, and he's hiding his lunch so you won't get mad at him for not eating it. If so, ask his doctor about lowering his dose or trying a non-stimulant medication.
If you don't observe such a pattern, your son's behavior is likely a symptom of OCD, which is known to cause sneaking and hoarding of food. In this case, the same solution — lowering his dose or switching to a non-stimulant — is probably the best approach, as stimulant medications have been known to make OCD symptoms worse.
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.